We report a case of azathioprine-induced haemorrhagic alveolitis, in a 14-year-old boy, after renal transplantation. On day 25 the patient developed haemoptysis, fever and hypoxaemia. Chest X-ray showed diffuse reticulo-nodular shadows in both lung fields. Bronchoalveolar lavage samples were haemorrhagic and demonstrated a relative neutrophilia and a mild lymphocytosis, with a normal CD4/CD8 ratio. Azathioprine was discontinued on day 26. The patient required mechanical ventilation for 4 days. A positive leucocyte migration inhibition test and the recurrence of the symptoms after a second short course of azathioprine therapy suggested a cell-mediated mechanism. This patient is, to our knowledge, the first child to suffer from azathioprine-induced pulmonary haemorrhage.
This is a preview of subscription content, log in to check access.
Buy single article
Instant access to the full article PDF.
Price includes VAT for USA
Subscribe to journal
Immediate online access to all issues from 2019. Subscription will auto renew annually.
This is the net price. Taxes to be calculated in checkout.
Lockshin MD, Kagen LI (1972) Meningitic reaction after azathioprine. N Engl J Med 286:1321–1322
Farthing MJD, Coxon AY, Sheaff PC (1980) Polyneuritis associated with azathioprine therapy. BMJ 280:367
Bosh FH, Meinders AE (1985) General malaise, high fever and arthralgias as rare side effects of azathioprine. Ned Tijdschr Geneeskd 129:1593–1595
Cunningham T, Barraclough D, Muirden K (1981) Azathioprine-induced shock. BMJ 283:823–824
Major GAC, Moore P (1984) Acute hypersensitivity with profound circulatory collapse following exposure to azathioprine. Aust N Z J Med 14:371–372
Rosenthal E (1986) Azathioprine shock. Postgrad Med J 62: 677–678
Rubin G, Baume P, Vaudenberg (1972) Azathioprine and acute restrictive lung disease. Aust N Z J Med 2:272–274
Weissenburger DD (1978) Interstitial pneumonitis associated with azathioprine therapy. Am J Clin Pathol 69:181–185
Krowka MJ, Breuer RI, Kehoe TJ (1983) Azathioprine-associated pulmonary dysfunction. Chest 83:696–698
Carmichael DJS, Hamilton DV, Evans DB, Stovin PGI, Calne RY (1983) Interstitial pneumonitis secondary to azathioprine in a renal transplant patient. Thorax 38:951–952
Bedrossian CWM, Sussman J, Conklin RH, Kahan B (1984) Azathioprine-associated interstitial pneumonitis. Am J Clin Pathol 82:148–154
Brown AL, Corris PA, Ashcroft T, Wilkinson R (1992) Azathioprine-induced interstitial pneumonitis in renal transplant recipient. Nephrol Dial Transplant 7:362–364
Akoun G, Mayaud C, Touboul JL, Gauthier-Rahman S, El Gharbi N (1986) La pneumopathie d'hypersensibilité à l'azathioprine. Données en faveur d'un mécanisme immunologique. Therapie 41: 73–75
Foucher P, Pernichou M, Massin F, Coudert B, Sgro C, Escousse A, Jeannin L, Camus P (1989) Accidents respiratoires medicamenteux. Therapie 44:229–235
Gauthier-Rahman S, Morlat JL, Leca G, Bouin M (1982) A rapid photoelectric method for reading cell migration from agarose microdroplets. J Immunol Methods 53:77–89
Rahman SG, Akoun GH (1987) A rapid photoelectric method for reading human leucocytes migration. Clin Immunol Newslett 8: 36–38
Kahn FW, Jones JM, England DM (1987) Diagnosis of pulmonary haemorrhage in the immunocompromised host. Am Rev Respir Dis 136:155–160
Roland J, Valade S, Mayaud C, Antoine M (1989) Les hémorragies intra-alvéolaires chez les immundeprimés. Arch Anat Cytol Pathol 37:153–159
Bucknall C, Adamson M, Banham S (1987) Non fatal pulmonary haemorrhage associated with nitrofurantoin. Thorax 42:475–476
Grattan MT, Moreno-Cabral CE, Starnes VA, Oyer PE, Stinson EB, Shunmway NE (1989) Cytomegalovirus infection is associated with cardiac allograft rejection and atherosclerosis. JAMA 261:3561–3566
Sherman JM, Winnie G, Thomassen MJ, Abdul-karim FW, Boat TF (1984) Time course of hemosiderin production and clearance by human pulmonary macrophages. Chest 86:409–411
Kramer MS, Leventhal JM, Hutchinson TA, Feinstein AR (1979) An algorithm for the operational assessment of adverse drug reaction. JAMA 242:623–632
Danel C, Israel-Biet D, Costabel U, Rossi GA, Wallaert B (1990) Drug induced pneumonitis. Eur Respir J 3:952–954
About this article
Cite this article
Refabert, L., Sinnassamy, P., Leroy, B. et al. Azathioprine-induced pulmonary haemorrhage in a child after renal transplantation. Pediatr Nephrol 9, 470–473 (1995). https://doi.org/10.1007/BF00866729
- Pulmonary haemorrhage
- Renal transplant